Wyoming, 2015

Damaging Winds in Wyoming, June 30, 2015

June 30, 2015 · NWS CYS · 3 events in 1 county or zone

Late afternoon thunderstorms over southern Albany County produced strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Late afternoon thunderstorms over southern Albany County produced strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 30, 1:30 PM MST, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 30, 1:30 PM MST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
230 PM MDT TUE JUN 30 2015

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 230 PM MDT TUE JUN 30 2015

SURFACE ANALYSIS SHOWING A FRONTAL BOUNDARY OVER WESTERN SOUTH
DAKOTA...EXTENDING INTO EXTREME NORTHEASTERN WYOMING EARLY THIS
AFTERNOON. RADAR SHOWING SOME SHOWERS DEVELOPING OVER THE NORTH
LARAMIE RANGE THIS AFTERNOON. LAPRELLE CREEK AND WINDY PEAK
SNOTELS SHOWING SOME PRETTY GOOD RAINFALL AMOUNTS IN THE NORTH
LARAMIE RANGE. BUT OUTSIDE THIS AREA...IT STILL LOOKS LIKE ECHOES
ARE ELEVATED. 1PM HUMIDITY AT CHEYENNE AT 19 PERCENT...DOUGLAS AT
24 PERCENT...LARAMIE 21 PERCENT...SO THESE ECHOES ARE GOING TO
TAKE QUITE A WHILE TO REACH THE GROUND. SO FOR THIS
AFTERNOON...THINK MOST PLACES WILL REMAIN DRY UNTIL THE LATE
AFTERNOON HOURS. LATEST SPC MESOANALYSIS SHOWING AROUND 500J/KG
CAPE ACROSS SOUTHERN WYOMING. NIOBRARA COUNTY AND THE PANHANDLE
JUST LOST THEIR CAP OUT THAT WAY WITH CAPE VALUES AROUND 1000J/KG.
JUST NORTH OF THE PANHANDLE NEAR THE FRONT...SURFACE BASED CAPES
OF 2500 TO 3500 J/KG EXISTS. LOOKS LIKE THE SLIGHT RISK AREA IS
STILL HOLDING GOOD UP THAT WAY.

LATEST HRRR SIMULATED RADAR SHOWS INCREASING AREA OF SHOWERS AND
THUNDERSTORMS MOVING SOUTHEAST LATE THIS AFTERNOON THAT MOVE INTO
THE PANHANDLE THROUGH THE EARLY EVENING HOURS. CONTINUE THE CHANCE
POP FORECAST FOR THIS AFTERNOON WITH SMALL HAIL AND GUSTY WINDS.
COULD SEE A COUPLE SEVERE STORMS MOVE INTO THE NORTHERN PANHANDLE
FROM WESTERN SOUTH DAKOTA/NORTHEASTERN WYOMING. OVERALL
THOUGH...DO THINK CHANCES WILL BE LOW.

BETTER CHANCES APPEAR FOR WEDNESDAY AFTERNOON FOR LOCATIONS ALONG
THE INTERSTATE 80 CORRIDOR AS THE FRONT STALLS ALONG THE LARAMIE
RANGE. THIS IS DEPICTED ON THE ECMWF. GFS HAS FRONT FURTHER EAST
IN NEBRASKA. DUE TO THE DIFFERENCES...DI NOT CHANGE POPS TOO MUCH
FOR WEDNESDAY WITH CHANCE POPS.

DID INCREASE POPS FOR THE PANHANDLE WEDNESDAY NIGHT INTO THURSDAY
MORNING. ECMWF SHOWING FRONT LIFTING ENE INTO WESTERN NEBRASKA.
NAM SOUNDINGS FOR THE PANHANDLE SHOWING PWATS ALMOST TO 1.3 INCHES
WITH LONG/SKINNY CAPE PROFILES. GOOD NEWS IS FORECAST STORM
MOTIONS ARE FAIRLY HIGH...SO DO THINK WE ARE OK FOR POSSIBLE HEAVY
RAIN THREAT DURING THAT TIME.

.LONG TERM...(FRIDAY THROUGH TUESDAY)
ISSUED AT 230 PM MDT TUE JUN 30 2015

ELONGATED UPPER RIDGE WILL HOLD ACROSS THE SW CONUS THIS PERIOD
WITH A GENERALLY NWLY FLOW ALOFT OVER THE CWA ON THE NORTHEAST
PERIPHERY OF THE UPPER HIGH. MAINLY DRY CONDITIONS ARE EXPECTED
FRIDAY THROUGH THE WEEKEND THOUGH BY SUNDAY INTO EARLY NEXT WEEK
CONVECTION SHOULD INCREASE AS BETTER MOISTURE ADVECTS INTO THE
REGION FROM THE SW. A COOL FRONT IS EXPECTED TO PASS ACROSS SUNDAY
BRINGING A MODEST COOL DOWN INTO MONDAY BEFORE TEMPS REBOUND
TUESDAY. POST FRONTAL UPSLOPE PATTERN SHOULD HELP PCPN CHANCES
MONDAY WITH CHANCES FOR SHOWERS AND TSTMS CONTINUING TUESDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1115 AM MDT TUE JUN 30 2015

VFR CONDITIONS WILL PREVAIL...EXCEPT FOR SOME BRIEF MVFR
VISIBILITIES IN WIDELY SCATTERED AFTERNOON/EVENING SHOWERS/TSTORMS
MAINLY AFFECTING SE WY TERMINALS THIS AFTERNOON INTO EARLY EVENING.

&&

.FIRE WEATHER...
ISSUED AT 230 PM MDT TUE JUN 30 2015

NORTH LARAMIE RANGE SEEING WETTING RAINS EARLY THIS AFTERNOON WITH
SHOWERS AND THUNDERSTORMS MOVING SOUTHEAST ALONG A FRONTAL
BOUNDARY MOVING INTO THE AREA FROM THE NORTH. FOR AREAS EAST OF
THE LARAMIE RANGE...IT WILL TAKE SOME TIME FOR SHOWERS TO REACH
THE GROUND AS AFTERNOON HUMIDITIES QUITE LOW. EVENTUALLY
THOUGH...MUCH OF SOUTHERN WYOMING AND SOUTHERN NEBRASKA PANHANDLE
SHOULD SEE WETTING RAINS LATE AFTERNOON THROUGH EARLY EVENING.
BETTER CHANCES WEDNESDAY AFTERNOON AS THE FRONT STALLS ALONG THE
EAST SLOPES OF THE LARAMIE RANGE. NO FIRE WEATHER CONCERNS THROUGH
THE WEEK AS AFTERNOON HUMIDITIES SHOULD REMAIN ABOVE CRITICAL
LEVELS AND FUELS ARE GREEN.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...GCC
LONG TERM...RE
AVIATION...RE
FIRE WEATHER...GCC
Hazardous weather outlook, Jun 30, 2:36 AM MST, 14 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
336 AM MDT TUE JUN 30 2015

NEZ002-003-019>021-054-055-095-096-WYZ101>119-010945-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
336 AM MDT TUE JUN 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON WITH THE PASSAGE
OF A COOL FRONT AND UPPER LEVEL DISTURBANCE. THUNDERSTORMS WILL
LINGER INTO THE LATE EVENING BEFORE ENDING. SOME OF THE THUNDERSTORMS
MAY BECOME STRONG WITH GUSTY WINDS AND SMALL HAIL. AN ISOLATED SEVERE
THUNDERSTORM OR TWO PRODUCING ONE INCH HAIL AND WIND GUSTS IN EXCESS
OF 58 MPH IS ALSO POSSIBLE OVER THE PLAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE FORECAST
WEDNESDAY AND THURSDAY. A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE
ACROSS THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY AND TONIGHT.

In the hours before

Special weather statement, Jun 30, 3:31 PM MST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
431 PM MDT TUE JUN 30 2015

WYZ105-106-110-114-115-302315-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-
NORTH SNOWY RANGE FOOTHILLS WY-SHIRLEY BASIN WY-SNOWY RANGE WY-
LARAMIE VALLEY WY-
431 PM MDT TUE JUN 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ALBANY AND EAST CENTRAL
CARBON COUNTIES UNTIL 515 PM MDT...

AT 430 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES EAST OF MEDICINE
BOW TO NEAR ARLINGTON...AND MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ROCK RIVER...BOSLER AND ARLINGTON.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 267 AND
302.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4178 10545 4125 10582 4156 10636 4197 10607
TIME...MOT...LOC 2230Z 301DEG 29KT 4189 10606 4160 10626

MAZUR

The radar

The Cheyenne radar (KCYS), 62 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Albany

When
June 30, 4:38 PM MST to 4:40 PM MST
Where
Albany County, 8 mi NE of Laramie
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.392, -105.481

Estimated wind gusts of 55 to 60 mph were observed eight miles northeast of Laramie.

Thunderstorm Wind, Albany

When
June 30, 4:45 PM MST to 4:46 PM MST
Where
Albany County, 10 mi ESE of Laramie
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.255, -105.412

Estimated wind gusts of 55 to 60 mph were observed 10 miles east-southeast of Laramie.

Thunderstorm Wind, Albany

When
June 30, 5:00 PM MST to 5:02 PM MST
Where
Albany County, 8.1 mi NE of Vedauwoo
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.250, -105.300

Estimated wind gusts of 55 to 60 mph were observed eight miles northeast of Vedauwoo.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586147, 586149, 586151.